Alert archive / North Carolina / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 242, NWS Blacksburg, VA

July 5, 2012Alleghany County, Ashe County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 5, 2012, 2:44 PM EDT for Alleghany County, Ashe County, North Carolina. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2012, 2:44 PM EDT (18:44 UTC)
Expired
Jul 5, 2012, 3:45 PM EDT
In force
61 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Alleghany County, NC, Ashe County, NC

The radar

The Roanoke radar (KFCX), 123 km from the middle of the area, began a volume at 18:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 2:50 PM EDTTSTM WND DMG3 Se Mouth Of Wilson, NCTREES DOWN ON ROUTE 113 NEAR PINEY CREEK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 5, 11:37 AM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.7 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2012-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1093 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2012-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1093 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
1766 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

535 
WUUS51 KRNK 051844
SVRRNK
NCC005-009-051945-
/O.NEW.KRNK.SV.W.0242.120705T1844Z-120705T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
244 PM EDT THU JUL 5 2012

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN ALLEGHANY COUNTY IN NORTHWEST NORTH CAROLINA
  ASHE COUNTY IN NORTHWEST NORTH CAROLINA

* UNTIL 345 PM EDT.

* AT 235 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  NORTH OF GRASSY CREEK...OR NEAR TROUTDALE VIRGINIA...AND MOVING 
  SOUTH AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  GRASSY CREEK...
  NELLA...
  LANSING...
  AND JEFFERSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3647 8170 3654 8171 3659 8168 3657 8103
      3644 8109 3642 8113 3644 8116 3640 8119
      3636 8127 3637 8136 3629 8137 3629 8141
      3624 8148 3628 8157 3635 8164 3640 8174
TIME...MOT...LOC 1842Z 011DEG 9KT 3667 8143

$$

PEM
1 follow-up statement
841 
WWUS51 KRNK 051944
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
344 PM EDT THU JUL 5 2012

NCC005-009-051953-
/O.EXP.KRNK.SV.W.0242.000000T0000Z-120705T1945Z/
ALLEGHANY NC-ASHE NC-
344 PM EDT THU JUL 5 2012

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN ALLEGHANY AND ASHE
COUNTIES EXPIRES AT 345 PM EDT...

SEVERE THUNDERSTORM WARNINGS CONTINUE FOR EASTERN 
ALLEGHANY...SURRY...WILKES...AND WATAUGA COUNTIES. 

REPORT ANY SEVERE WEATHER OR STORM RELATED DAMAGE TO LOCAL LAW
ENFORCEMENT OFFICIALS AND ASK THEM TO IMMEDIATELY RELAY THE REPORT TO
THE NATIONAL WEATHER SERVICE OFFICE IN BLACKSBURG.

LAT...LON 3647 8170 3654 8171 3659 8168 3657 8103
      3644 8109 3642 8113 3644 8116 3640 8119
      3636 8127 3637 8136 3629 8137 3629 8141
      3624 8148 3628 8157 3635 8164 3640 8174
TIME...MOT...LOC 1943Z 011DEG 9KT 3652 8147

$$

PEM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 1:55 PM EDT, 49 minutes earlier.

Area forecast discussion, Jul 5, 1:55 PM EDT, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
155 PM EDT THU JUL 5 2012

.SYNOPSIS...
UPPER LEVEL HIGH PRESSURE...CENTERED OVER MISSOURI...WILL BUILD
EASTWARD TODAY...AND WILL BE THE MAIN FEATURE IN OUR WEATHER PATTERN
HEADING INTO THE WEEKEND. MEANWHILE A LEE SIDE TROUGH...SITUATED
ALONG THE EASTERN FACE OF THE APPALACHIANS...WILL PROVIDE THE
INSTABILITY NECESSARY TO HELP TRIGGER ANOTHER ROUND OF AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS. THIS WEATHER PATTERN WILL REMAIN
RELATIVELY UNCHANGED THROUGH THE WEEKEND.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
AS OF 1142 AM EDT THURSDAY...

ISSUED NEW ZFP FOR SEVERE THUNDERSTORM WATCH 469. LINE OF STORMS
WHICH MAY BE HITTING SE WEST VA WITHIN AN HOUR OR TWO IS ALREADY
WARNED FOR SEVERE.

AS OF 1057 AM EDT THURSDAY...

SMALL CLUSTER OF THUNDERSTORMS WITH ASSOCIATED OUTFLOW HAS MOVED
FROM JUST SW OF KLWB AROUND 8AM TO PULASKI'S DOORSTEP ATTM. THIS
CLUSTER SHOULD CONTINUE INTO GRAYSON AND CARROLL PERHAPS
EXPANDING TO THE WSW OVER THE NEXT FEW HRS. AS IT ENCOUNTERS
HIGHER ELEVATION...THE INFLOW MAY BE DISRUPTED SUCH THAT IT FALLS
APART.

MORE STORMS DEVELOPING FROM THE COLD POOL/OUTFLOW OF AN OVERNIGHT
MCS WHICH MOVED THROUGH OHIO. THE LEADING EDGE OF NEWER STORMS IS
ENTERING CENTRAL WEST VA AND ITS SSW TRACK WILL PLACE IT INTO OUT
SE WEST VA COUNTIES DURING THE EARLY AFTERNOON. THESE STORMS COULD
BECOME SEVERE AS INSTABILITY INCREASES WITH HEATING. OUTFLOW FROM
THESE STORMS COULD CAUSE ISOLATED CELLS AHEAD OF IT...WITH THE
LINE AFFECTING THE WESTERN THIRD OF THE CWA DURING THE AFTERNOON
IF IT REMAINS. CONSIDERING INCREASING INSTABILITY...IT PROBABLY
WILL MAINTAIN ITSELF. SPC HAS PLACED THE REGION IN A SLT RISK FOR
SEVERE SO CAN'T RULE OUT A POTENTIAL WATCH LATER THIS AFTERNOON.
HEAT ADVISORY CONTINUES FOR EASTERN FLANK ALTHOUGH ITS MARGINAL AT
BEST...ALTHOUGH HEAT INDICES WILL REACH THE LOW 100S.

AS OF 730 AM EDT THURSDAY...

KEEPING AN EYE ON UPSTREAM MCS MOVING ACROSS LAKE ERIE INTO NRN
OHIO. MOVEMENT HAS BEEN SE AND WILL HAVE TO WATCH TRENDS AS IT
HEADS THIS WAY. MODELS NOT PICKING UP TOO WELL WHICH IS TYPICAL AT
TIMES WITH MCS/S. CORFIDI VECTORS AND SAT TRENDS SHOW SOME
TENDENCY TOWARD A SWWD TURN INTO SRN OHIO/NRN KY LATER THIS
MORNING BUT OUTFLOW FROM IT COULD START CONVECTION UP THIS
AFTERNOON INTO THE WV AND FAR SW VA MTNS. THINK THIS AREA IS STILL
THE MOST FAVORED FOR COVERAGE OF STORMS.

PREVIOUS DISCUSSION AT 400 AM....

LOOKING AT SATELLITE IMAGERY THIS MORNING...WAS KEEPING AN EYE ON
A DECAYING THUNDERSTORM COMPLEX MOVING SOUTH ACROSS WEST VIRGINIA.
WAS CONCERNED THAT DEBRIS CLOUD COVER FROM THIS SYSTEM WOULD
LINGER ACROSS OUR AREA THROUGH LATE MORNING...HELPING TO SOMEWHAT
INHIBIT DAYTIME HEATING ACROSS OUR AREA. LATEST SATELLITE IMAGERY
INDICATES THAT THESE CLOUDS ARE BECOMING DIFFUSE AS THEY MOVE INTO
THE ALLEGHANY HIGHLANDS AND SURROUNDING AREAS...AND WHILE STILL
EXPECT THEM TO LINGER AROUND THROUGH LATE MORNING...DO NOT THINK
THEY WILL HAVE A HUGE IMPACT ON TEMPERATURES FOR TODAY.
REGARDLESS...STILL TOOK THEM INTO ACCOUNT AND TWEAKED HIGHS DOWN A
DEGREE OR TWO FROM WHAT GUIDANCE SUGGESTED.

AT ANY RATE...THE UPPER LEVEL RIDGE OF HIGH PRESSURE CENTERED OVER
THE CENTRAL U.S. WILL AGAIN BUILD EASTWARD STARTING TODAY...AND
TEMPERATURES ACROSS OUR AREA WILL BEGIN TO RESPOND IN KIND. HAVE NOT
SEEN ANY WIDESPREAD SIGNIFICANT RAINFALL SINCE SUNDAY NIGHT ACROSS
OUR AREA...SO DO NOT THINK THAT SOIL MOISTURES WILL PLAY A ROLE IN
LIMITING AFTERNOON HEATING. AND WITH LIGHT NORTHWEST WINDS ALONG
WITH DEWPOINT IN THE UPPER 60S AND LOW 70S ACROSS THE PIEDMONTS...
BELIEVE WE WILL SEE HEAT INDICES REACH AS HIGH AS 105 DEGREES
ACROSS OUR EASTERNMOST TIER OF COUNTIES. THUS...FELT COMFORTABLE
WITH ISSUING A HEAT ADVISORY FOR THIS AREA FOR THIS AFTERNOON AND
EVENING.

SHOWERS AND THUNDERSTORMS WILL ALSO REDEVELOP EARLY THIS AFTERNOON
WITH AID OF INSTABILITY FROM A LEE SIDE TROUGH SITUATED ALONG THE
APPALACHIANS. AS SUCH...SHOWER AND THUNDERSTORM ACTIVITY WILL BE
PULSE VARIETY TODAY...WITH HIT AND MISS RAINFALL. MAY SEE A FEW OF
THESE STORMS BECOME SEVERE DURING THE LATE AFTERNOON AND
EVENING...WITH LOCALLY STRONG WINDS AS THE MAIN THREAT...ALTHOUGH
HAIL WILL ALSO BE POSSIBLE. AND WITH WEAK UPPER LEVEL WINDS...SOME
OF THESE STORMS MAY BE SLOW MOVING...WHICH MAY RESULT IN LOCALLY
HEAVY RAINFALL.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH SUNDAY NIGHT/...
AS OF 400 AM THURSDAY...

HEAT RIDGE WILL BE BUILDING IN AGAIN FROM THE WEST FRI-SAT...WITH A
BACK DOOR FRONT DROPPING SWD SUNDAY. OUR AREA FRI-SAT WILL BE MAINLY
DEALING WITH ISOLATED TO SCATTERED CONVECTION IN THE
AFTERNOON/EVENING UNTIL THE FRONT ENTERS FROM THE NORTH ENHANCING
CHANCES SUNDAY. MCS ACTIVITY APPEARS TO STAY NORTH PER RIDGE AXIS
EXTENDING WEST TO EAST INTO THE CENTRAL APPALACHIANS MID ATLANTIC. A
POTENTIAL EXISTS FOR SHORTWAVE INDUCED MCS ARRIVES TOWARD
SUNDAY...BUT OVERALL ITS TOO EARLY TO SAY WHERE THIS WILL SET UP.

SO FOR POPS...KEPT IT LOW FRI-SAT PER HIGH PRESSURE ALOFT INHIBITING
SOME DEVELOPMENT...AND WOULD NOT BE SURPRISED TO SEE STORMS FIRE UP
TOWARD THE EVENING WHEN THE CAP BREAKS. STILL LOOKING AT MUCH OF THE
AREA STAYING HOT AND DRY.

WITH THE FRONT SHIFTING SWD INTO LATE WEEKEND THE FLOW WILL BECOMING
MORE WEST AND THE HEAT IMPACT WILL STAY UP. THE DEWPOINTS MAY DROP
EAST OF THE MTNS...BUT LEE TROUGH IN THE PIEDMONT COULD KEEP HIGHER
DEWPOINTS PULLED PER SW FLOW. POTENTIAL EXISTS FOR HEAT ADVISORY
FRI-SAT IN THE PIEDMONT PER HIGHS AROUND THE CENTURY MARK.

HEADING INTO SUNDAY...THE FORECAST WILL DEPEND ON FRONTAL BOUNDARY
AND SHORTWAVES SUPPORTING ENHANCED CONVECTION. WILL KEEP CHANCES
AFTER MIDDAY WITH 30/40 POPS...PENDING BETTER MODEL AGREEMENT. WITH
SOME ORGANIZATION POSSIBLE...TEMPS MAY BE IMPACTED FROM CLOUDINESS
FROM UPSTREAM CONVECTION...SO WENT A LITTLE COOLER THAN FRI-SAT BUT
WILL STILL BE HOTTER THAN NORMAL WITH UPPER 80S WEST TO  UPPER 90S
EAST...AS OPPOSED TO WIDESPREAD 90S TO AROUND 100 FRI-SAT...OUTSIDE
THE HIGHER ELEVATIONS. SEE CLIMATE SECTION BELOW FOR A LIST OF
RECORD HIGHS FOR JULY 6TH AND 7TH.

SUNDAY NIGHT...NOT CHANGING POPS AS THE NEW 00Z ECMWF AND GFS
SHOWING FRONTAL BOUNDARY SLOWING WITH POSSIBLE MCS PUSHING IN.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
AS OF 400 PM EDT WEDNESDAY...

UPPER RIDGE RETROGRADES WEST AND TROUGHING DEVELOPS OVER THE ERN
CONUS THIS PERIOD. MODELS REMAIN CONSISTENT THAT COOL DOWN WILL TAKE
PLACE FOR EARLY NEXT WEEK...SHAVING ABOUT 10 DEG C OFF THE 85H
TEMP AND TRIMMING SFC TEMPS TO A MORE TOLERABLE LEVEL.

SFC FRONT IS PROGGED TO SAG SOUTHWARD THROUGH THE REGION MONDAY.
THE BIG QUESTION...AS IS ALWAYS THE CASE AT THIS TIME OF THE
YEAR...IS HOW FAR SOUTH THIS FRONT WILL DRIFT BEFORE STALLING.
LONG RANGE MODELS ARE IN GOOD AGREEMENT ON THE FRONT PUSHING INTO
GA/SC EARLY NEXT WEEK...WITH DIFFERING SOLUTIONS ON WHETHER THE
DEEPER MOISTURE CLEARS THE CWA.

FOR NOW WILL MAINTAIN CHANCE POPS THROUGH THE DURATION OF THE
EXTENDED WITH HIGHEST COVERAGE MONDAY VCNTY OF THE FRONT. IF
FRONT MOVES FAR ENOUGH SOUTH OF THE FCST AREA...MAY BE ABLE TO
TRIM POPS COMPLETELY FOR MID WEEK.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
AS OF 142 PM EDT THURSDAY...

IMPRESSIVE BOW ECHO ON TOP OF BLF...WITH POTENTIAL GUSTS TO 60KTS
OVER THE NEXT 20 MINUTES. ISOLATED STORMS MAY ALSO FROM AHEAD OF
THE MAIN LINE TO BCB/ROA ALTHOUGH THE MAIN LINE MAY JUST MISS TO
THE SW. LWB ALSO APPEARS TO HAVE ESCAPED THE STRONGEST PUNCH OF
WINDS ATTM. FURTHER EAST LYH/DAN MAY DEAL WITH ISOLATED STORMS
LATER THIS AFTERNOON. FIGURES TO BE A BREAK IN THE ACTION LATE
THIS AFTERNOON...WITH POTENTIALLY MORE STORMS THIS EVENING AS
ANOTHER CLUSTER IS MOVING SOUTH OFF OF LAKE ERIE. THIS CLUSTER MAY
MOVE A LITTLE FURTHER EAST TONIGHT THAN CURRENT LINE. WET GROUND
AT LWB/BLF MAKES IFR VIS/CIG MORE LIKELY THAN USUAL. MORE
THUNDERSTORMS ARE POSSIBLE FRIDAY...AND WILL BE WATCHING FOR ANY
CLUSTERS MOVING SOUTH OUT OF PENNSYLVANIA POSSIBLY AFFECTING
CENTRAL AND WESTERN VA.

THE GENERAL WEATHER PATTERN IS EXPECTED TO PERSIST INTO THE
WEEKEND...WITH SHOWERS AND THUNDERSTORMS DEVELOPING WITH DAYTIME
HEATING...AND GRADUALLY DIMINISHING AFTER SUNSET AS HEATING ENDS.
THE OTHER CONCERN WILL BE PATCHES OF FOG DEVELOPING DURING THE
EARLY MORNING HOURS...ESPECIALLY IN THE RIVER VALLEYS OF THE
MOUNTAINS AND ACROSS AREAS WHICH RECEIVED SIGNIFICANT RAINFALL
DURING THE PREVIOUS TWENTY FOUR HOUR PERIOD. A STRONGER MORE
IMPACTFUL SYSTEM AND COLD FRONT LOOKS TO IMPACT THE AREA BY LATE
SUNDAY INTO MONDAY.

&&

.CLIMATE...
WITH THE RIDGE BUILDING EASTWARD AGAIN GOING TO KEEP TEMPERATURES
REACHING TOWARD RECORD HIGHS.

     JULY 5TH             JULY 6TH        JULY 7TH
     RECORD HIGH         RECORD HIGH     RECORD HIGH
ROA   100/1999              100/1999        101/1930
LYH    98/1999               98/2010         98/2010
DAN   101/1966              102/1990        104/2010
BCB    93/1966               94/2010         94/2010
BLF    90/1993               92/2010         92/2010

&&

.EQUIPMENT...
TEMPERATURE/DEWPOINT SENSORS OTS AT KBCB/BLACKSBURG AND
KDAN/DANVILLE. HINTON TRANSMITTER STILL OFF THE AIR DUE TO
COMMERCIAL POWER NOT REACHING THE SITE.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR VAZ044>047-058-
     059.
NC...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR NCZ006.
WV...NONE.

&&

SYNOPSIS...WP
NEAR TERM...KM/NF
SHORT TERM...WP
LONG TERM...PM
AVIATION...KM/NF
CLIMATE...
EQUIPMENT...
Hazardous weather outlook, Jul 5, 12:12 PM EDT, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1212 PM EDT THU JUL 5 2012

NCZ005-VAZ019-020-023-024-033>035-043-061615-
ROCKINGHAM-ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-FRANKLIN-BEDFORD-
AMHERST-HENRY-
1212 PM EDT THU JUL 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND WEST
CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS...ARE EXPECTED THIS AFTERNOON...AND
CONTINUE THROUGH SUNSET. A FEW OF THESE STORMS WILL BECOME STRONG
TO SEVERE...CAPABLE OF PRODUCE STRONG WINDS AND HAIL. IN
ADDITION...DUE TO THE SLOW MOVEMENT OF THESE STORMS...LOCALLY
HEAVY RAIN IS POSSIBLE AS WELL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH THE PERIOD...
MAINLY DURING THE AFTERNOON AND EVENING HOURS. SOME OF THESE
STORMS MAY BECOME STRONG TO SEVERE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NCZ004-061615-
STOKES-
1212 PM EDT THU JUL 5 2012

...SEVERE THUNDERSTORM WATCH 469 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THUNDERSTORMS...SEVERE AT TIMES...WILL CONTINUE THROUGH THIS
AFTERNOON. DAMAGING WINDS AND LARGE HAIL ARE THE MAIN CONCERNS...DUE TO
THE SLOW MOVEMENT OF THESE STORMS...LOCALLY HEAVY RAIN IS POSSIBLE
AS WELL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH THE PERIOD...
MAINLY DURING THE AFTERNOON AND EVENING HOURS. SOME OF THESE
STORMS MAY BECOME STRONG TO SEVERE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NCZ006-VAZ044>047-058-059-061615-
CASWELL-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-
CHARLOTTE-
1212 PM EDT THU JUL 5 2012

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

WIDELY SCATTERED PULSE VARIETY THUNDERSTORMS ARE EXPECTED TO
DEVELOP EARLY THIS AFTERNOON...AND CONTINUE THROUGH SUNSET. A FEW
OF THESE STORMS WILL BECOME STRONG TO SEVERE...CAPABLE OF PRODUCE
STRONG WINDS AND HAIL. IN ADDITION...DUE TO THE SLOW MOVEMENT OF
THESE STORMS...LOCALLY HEAVY RAIN IS POSSIBLE AS WELL.

ALSO...DUE TO THE COMBINATION OF HIGH HUMIDITY AND AFTERNOON
TEMPERATURES APPROACHING 100 DEGREES...HEAT INDEX VALUES WILL
REACH AT LEAST 105 DEGREES...INCREASING THE RISK OF HEAT RELATED
ILLNESSES SUCH AS HEAT EXHAUSTION AND HEAT STROKE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH THE PERIOD...
MAINLY DURING THE AFTERNOON AND EVENING HOURS. SOME OF THESE
STORMS MAY BECOME STRONG TO SEVERE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NCZ001>003-018>020-VAZ007-009>018-022-032-WVZ042>045-061615-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-BLAND-
GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ROANOKE-
PATRICK-MERCER-SUMMERS-MONROE-GREENBRIER-
1212 PM EDT THU JUL 5 2012

...SEVERE THUNDERSTORM WATCH 469 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THUNDERSTORMS...SEVERE AT TIMES...WILL CONTINUE THROUGH THIS
AFTERNOON. DAMAGING WINDS AND LARGE HAIL ARE THE MAIN CONCERNS...DUE TO
THE SLOW MOVEMENT OF THESE STORMS...LOCALLY HEAVY RAIN IS POSSIBLE
AS WELL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH THE PERIOD...
MAINLY DURING THE AFTERNOON AND EVENING HOURS. SOME OF THESE
STORMS MAY BECOME STRONG TO SEVERE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 5, 1:34 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
134 PM EDT THU JUL 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0118 PM     TSTM WND DMG     1 SSW BOONVILLE         36.22N 80.72W
07/05/2012                   YADKIN             NC   TRAINED SPOTTER

            MULTIPLE TREES DOWN ACROSS BOONVILLE

&&

FISHER
Special weather statement, Jul 5, 1:38 PM EDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
138 PM EDT THU JUL 5 2012

VAZ009-012-051830-
SMYTH VA-WYTHE VA-
138 PM EDT THU JUL 5 2012

...A STRONG THUNDERSTORM WILL AFFECT SMYTH AND WYTHE COUNTIES...

AT 135 PM EDT...ISOLATED STRONG THUNDERSTORMS WERE MOVING ACROSS THE
MOUNTAIN EMPIRE...MOVING SOUTH AT 10 MPH. THESE STORMS MAY BECOME
SEVERE BUT THE STRONGER AND MORE INTENSE LINE OF THUNDERSTORMS ARE
TRACKING SOUTH ACROSS SOUTHEASTERN WEST VIRGINIA. THIS LINE OF
SEVERE STORMS MAY NOT IMPACT SMYTH AND WYTHE COUNTIES UNTIL 300 PM
OR LATER.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR FAVONIA AROUND 145 PM...RURAL RETREAT AROUND
150 PM...MOUNT ROGERS NATIONAL RECREATION AREA AROUND 155 PM...
WYTHEVILLE AROUND 205 PM...CROCKETT...AND SUGAR GROVE AROUND 210 PM
AND GUNTON PARK AROUND 215 PM.

LAT...LON 3697 8171 3693 8167 3699 8158 3700 8148
      3699 8147 3701 8144 3695 8138 3703 8127
      3702 8111 3707 8091 3703 8090 3688 8076
      3676 8120 3676 8127 3671 8153 3666 8154
      3664 8163 3679 8170 3693 8184

RCS
Local storm report, Jul 5, 1:43 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
143 PM EDT THU JUL 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     TSTM WND DMG     5 NW ELKIN              36.30N 80.93W
07/05/2012                   WILKES             NC   PUBLIC

            MULTIPLE TREES DOWN ALONG AUSTIN TRAPHILL ROAD

&&

FISHER
Special weather statement, Jul 5, 2:10 PM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
210 PM EDT THU JUL 5 2012

NCZ004-005-051900-
ROCKINGHAM NC-STOKES NC-
210 PM EDT THU JUL 5 2012

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF ROCKINGHAM AND STOKES
COUNTIES...

AT 200 PM EDT...A STRONG THUNDERSTORM WAS DEVELOPING JUST SOUTH OF
MADISON NORTH CAROLINA...NEAR BELEWS LAKE. THIS STORM SHOULD BEGIN
TO MOVE SOUTHEAST AT 10 TO 15 MPH.

THROUGH 300 PM...WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE
POSSIBLE IN THE VICINITY OF BELEWS LAKE...BETWEEN WALNUT COVE AND
BETHANY NORTH CAROLINA...OR BETWEEN MADISON AND STOKESDALE NORTH
CAROLINA...ALONG HIGHWAY 220.

LAT...LON 3625 8015 3626 8016 3635 8016 3634 7986
      3625 7984
Local storm report, Jul 5, 2:22 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
222 PM EDT THU JUL 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0152 PM     TSTM WND DMG     5 NNW BLUEFIELD         37.29N 81.31W
07/05/2012                   MERCER             WV   DEPT OF HIGHWAYS

            TREES DOWN ON ROUTE 102 NEAR THE VIRGINIA STATE LINE

&&

FISHER
Special weather statement, Jul 5, 2:33 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
233 PM EDT THU JUL 5 2012

NCZ001-002-018-051930-
ALLEGHANY NC-ASHE NC-WATAUGA NC-
233 PM EDT THU JUL 5 2012

...THUNDERSTORMS WILL AFFECT PARTS OF ALLEGHANY...ASHE AND WATAUGA
COUNTIES...

AT 225 PM EDT...STRONG TO SEVERE THUNDERSTORMS WERE MOVING SOUTH
THROUGH FAR SOUTHWESTERN VIRGINIA.  THESE STORMS WILL MOVE INTO THE
MOUNTAINS OF NORTHWEST NORTH CAROLINA BETWEEN 3:00 AND 4:00 PM.

WIND GUSTS OF AT LEAST 50 MPH...AND HAIL UP TO DIME SIZE...ARE
LIKELY WITH SOME OF THESE STORMS.  WARNINGS MAY BE REQUIRED WITHIN
THE NEXT HOUR.

THESE STORMS HAVE HAD A HISTORY OF STRONG WIND GUSTS AND LARGE
DAMAGING HAIL.

PLEASE MONITOR NOAA WEATHER RADIO OR YOUR LOCAL NEWS MEDIA FOR
FUTURE FORECAST UPDATES...AND FOR POSSIBLE WARNINGS!

LAT...LON 3631 8190 3636 8181 3635 8173 3641 8175
      3659 8168 3656 8090 3637 8098 3637 8103
      3644 8109 3644 8116 3636 8125 3637 8136
      3629 8137 3629 8141 3625 8147 3620 8146
      3612 8154 3611 8181 3619 8185 3621 8191

PEM

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 3:48 AM EDTHeat AdvisoryRNKCaswell16 hr
Jul 5, 12:15 PM EDTSevere Thunderstorm WarningRNKAlleghany, Surry, Wilkes60 min
Jul 5, 1:04 PM EDTSevere Thunderstorm WarningRNKWilkes, Yadkin70 min
Jul 5, 1:19 PM EDTSpecial Weather StatementRNKCaswell56 min
Jul 5, 2:10 PM EDTSpecial Weather StatementRNKRockingham50 min
Jul 5, 2:33 PM EDTSpecial Weather StatementRNKAlleghany, Ashe, Watauga57 min
Jul 5, 2:54 PM EDTSpecial Weather StatementRNKCaswell51 min
Jul 5, 3:21 PM EDTSevere Thunderstorm WarningRNKAlleghany, Surry, Wilkes84 min
Jul 5, 3:30 PM EDTSevere Thunderstorm WarningRNKWatauga64 min
Jul 5, 4:04 PM EDTSevere Thunderstorm WarningRNKRockingham27 min
Jul 5, 4:37 PM EDTSpecial Weather StatementRNKCaswell23 min
Jul 5, 4:46 PM EDTSevere Thunderstorm WarningRNKCaswell, Rockingham36 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.